Kansas, 2023

Hail in Kansas, August 9, 2023

August 9, 2023 · NWS GLD · 1 event in 1 county or zone

A cluster of storms developed over Northwest Kansas during the morning hours moving east-southeast. As the storm moved into western Graham County it produced small hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of storms developed over Northwest Kansas during the morning hours moving east-southeast. As the storm moved into western Graham County it produced small hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 11:11 AM CST, 19 minutes earlier.

Area forecast discussion, Aug 9, 11:11 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1111 AM MDT Wed Aug 9 2023

.UPDATE...
Issued at 1015 AM MDT Wed Aug 9 2023

Dense Fog Advisory was allowed to expire.

Widely scattered thunderstorms continue to move across the area
this morning, with perhaps a strong or marginally severe storm
possible, with MUCAPE values of over 1000 j/kg, supporting a hail
threat of up to quarter size. HRRR has a good grasp and shows
storms dissipating by around 18z as they move southeast.

&&

.SHORT TERM...(Today through Friday night)
Issued at 345 AM MDT Wed Aug 9 2023

Across the region this morning, skies remain a partly to mostly
cloudy mix as the area continues to see lingering rw/trw as well as
some patchy fog. Temperatures are ranging into the 60s with winds
mixed as remnant outflow from storms combined with a few weak
troughs over the area are creating some gusts over 20 mph at times,
but overall 10 mph or less.

Going into the this morning current radar coverage of remaining
showers and storms at this time continues to decrease area-wide.
Looking for a continued decreasing trend through the morning, but
CAMs are showing some further convection possible around 12z this
morning, so will continue to monitor.

With the decrease in convection, have decided to cancel the Flood
and Severe Thunderstorm Watches. There are a couple Areal Flood
Warnings in effect that we will monitor in Wallace, Logan, Gove and
Kit Carson counties. These regions saw several inches of rainfall
overnight due to slow moving convection.

Many reports received of 1-3 inch hail with the storms over the past
12-24 hours. A report was received of 5 inches, which could be a
Colorado record. Awaiting the Colorado State Climatologist to make a
report.

Also have kept a mention of patchy fog over the CWA through the mid
morning hours. Light winds for most, combined with ample low level
moisture should create some fog for a few hours.

Otherwise, models trend the stagnant upper low currently over
southern portions of the country into the Rockies a bit further east
in the short term period. This will allow a cooler NW flow today to
more southerly at least for Thursday into a portion of Friday. This
will allow a warmup to occur area-wide. Dry weather will ensue for
much of the short term, with a weak shortwave showing low potential
for impact in the east Thursday evening.

For temps, looking for highs today to range from the upper 70s into
the mid 80s. Much warmer though for Thursday and Friday with upper
80s to the mid 90s expected. Heat indices for Thursday and Friday
will remain close to forecasted highs. Overnight lows will show a
warming trend as well with mainly 50s to around 60F tonight, giving
way to lower and mid 60s for Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 218 AM MDT Wed Aug 9 2023

From the latest runs of the GFS/ECMWF, upper ridge over the southern
portion of the country will amplify and transition into the western
Rockies for the latter portion of the period. This will allow for
zonal flow to switch to a northwest fetch aloft. A couple of
shortwaves will transition through the ridge during this time for
afternoon/evening chances for convection. A surface low and
associated front will aid the low level focus for storms, as the
region can expect warmer temps and decent low level moisture
advection, giving the best chances for precip to occur this weekend
into next Monday evening.

For temps, highs for the upcoming weekend will range mainly in the
mid to upper 80s. There could be a few spots around 90F both days.
Going into next week, lower and mid 80s Monday will give way to
mainly lower and mid 90s through the midweek timeframe. Heat
indices, especially for next Tuesday and Wednesday will remain
around forecasted highs. For overnight lows, most areas will see a
mix mainly in the 60s, warmest east. Some areas in northeast
Colorado could see upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1109 AM MDT Wed Aug 9 2023

VFR expected to prevail at both KGLD and KMCK through the TAF
period. Scattered showers and storms continue to move east out of
the area, with clearing skies moving in from the west.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...024
SHORT TERM...JN
LONG TERM...JN
AVIATION...024
Hazardous weather outlook, Aug 9, 6:50 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
650 AM MDT Wed Aug 9 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
650 AM MDT Wed Aug 9 2023 /750 AM CDT Wed Aug 9 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Dense Fog Advisory is in effect for the following counties: in
Colorado, Yuma and Kit Carson, in Nebraska, Dundy and in Kansas,
Cheyenne and Sherman. This will persist until 10 AM MDT. Visibility
will drop to a quarter mile or less at times. Travel will be
impacted.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

For Thursday night on into next Tuesday, mainly afternoon and
evening thunderstorms are expected across the Tri State region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 9, 5:41 AM CST, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
541 AM MDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     Fog              2 NNW Wray              40.10N 102.24W
08/09/2023  E0.25 mi         Yuma               CO   AWOS

&&

JN
Special weather statement, Aug 9, 5:50 AM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
550 AM MDT Wed Aug 9 2023

COZ090-091-KSZ001-NEZ079-091400-
Yuma-Kit Carson-Cheyenne-Dundy-
Including the cities of Yuma, Wray, Burlington, St. Francis,
Bird City, and Benkelman
550 AM MDT Wed Aug 9 2023 /650 AM CDT Wed Aug 9 2023/

Travelers could encounter brief periods of dense fog through about
8 AM MDT/9 AM CDT in the following areas: Kit Carson and Yuma
counties in northeast Colorado, Dundy county in southwest
Nebraska and Cheyenne county in northwest Kansas. Visibility may
briefly drop to a mile or less at times, briefly impacting travel.
Please slow down if you encounter any dense fog.

JN
Local storm report, Aug 9, 6:45 AM CST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
645 AM MDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     Fog              5 N Goodland            39.42N 101.71W
08/09/2023  E0.25 mi         Sherman            KS   NWS Employee

            Off duty NWS employee reports visibility
            reduced to a quarter mile in dense fog.

&&
Local storm report, Aug 9, 6:54 AM CST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
654 AM MDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Fog              1 NNE Goodland          39.37N 101.70W
08/09/2023  M0.25 mi         Sherman            KS   ASOS

            ASOS station KGLD Goodland.

&&
Special weather statement, Aug 9, 8:23 AM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
823 AM MDT Wed Aug 9 2023

COZ092-091500-
Cheyenne County CO-
823 AM MDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 900 AM MDT...

At 823 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Kit Carson, or 17 miles west of Cheyenne Wells,
moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, including the following
locations... Firstview.

This includes Highway 385 between mile markers 136 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 10269 3870 10220 3861 10227 3861 10258
      3877 10282
TIME...MOT...LOC 1423Z 304DEG 32KT 3881 10268

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Local storm report, Aug 9, 10:53 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1053 AM MDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     Rain             6 ESE Mingo             39.25N 100.86W
08/09/2023  M1.10 inch       Thomas             KS   Public

1048 AM     Rain             4 NW Monument           39.14N 101.06W
08/09/2023  M1.20 inch       Thomas             KS   Public

1050 AM     Rain             6 N Page City           39.18N 101.15W
08/09/2023  M0.70 inch       Thomas             KS   Public

1049 AM     Rain             9 W Russell Springs     38.91N 101.34W
08/09/2023  M0.80 inch       Logan              KS   Public

&&

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Graham

When
August 9, 11:30 AM CST
Where
Graham County, 0.49 mi E of Morland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.350, -100.071

Hail ranged from the size of peas to nickels over the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132959.